Texas, 2015

High Wind in Texas, February 22 to 23, 2015

February 22 to 23, 2015 · NWS MAF · 1 event in 1 county or zone

High winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 10:50 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 22, 10:50 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CST Sun Feb 22 2015

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

Northeast winds, gusty at times, will continue through the
forecast period as very cold air continues to filter in to the
region. Light rain overspreading the area this afternoon will
gradually change over to FZRA/FZDZ this evening as temperatures
drop. Some sleet may mix in at times, with greater confidence at
KFST, though freezing rain will be dominant. While ceilings are a
mix of MVFR and some IFR this afternoon, expect IFR to be the rule
from tonight onward, with LIFR possible, especially in any areas
of moderate rainfall overnight.

&&

PREV DISCUSSION... /ISSUED 409 AM CST Sun Feb 22 2015/

DISCUSSION...
The main focus for this forecast package will be the increasing
potential for wintry precip tonight and Monday across much of
southeast New Mexico and west Texas. A Winter Weather Advisory
remains in effect from tonight through Monday morning for SE NM and
much of W TX. Additionally, a tight surface pressure gradient,
associated with the approaching front, will result in strong NE
winds funneling through Guadalupe Pass overnight tonight. This will
likely result in difficult driving conditions particularly for high
profile vehicles and the High Wind Watch has been upgraded to a High
Wind Warning for this location.

Currently have SW flow developing aloft as an upper trough digs
south toward the SW ConUS. Meanwhile at the surface, a surge of cold
air continues to spill southward this morning and is expected to
result in falling temperatures throughout the day. Once this colder
air begins to filter in, isentropic upglide will be on the increase
with light precip spreading across much of the region this
afternoon. Precip chances will continue through much of Monday with
the highest chances generally NE of the Pecos River. Precip type
will initially begin as all rain most places today however far
northern zones could see some sleet mixed in later this afternoon
before 00Z (6pm CST). As the colder air advances southward
overnight, forecast model soundings continue to support rain
changing over to freezing rain and/or sleet for all but the far
southern zones by midnight tonight. For northern Lea County, think
its possible for a snow/sleet mix rather than freezing rain. All of
this, of course, is all dependent on timing of the colder air
tonight therefore onset of wintry precip is subject to change.

Best ice accumulations remain NE of the Pecos River, particularly
across the Permian Basin, with up to 0.20 inches possible. Northern
Lea Co could receive up to an inch of snow/sleet before precip
diminishes from west to east Monday afternoon. Timing of greatest
impacts look to occur from 06-15Z Monday which is concerning given
it would affect the Monday morning commute. If impacts look to
worsen or if higher accumulations are anticipated then the
Winter Weather Advisory may need to be upgraded to a Winter Storm
Warning.

High temperatures on Monday will range from the mid/upper 20s
northeast to the 40s southwest. A warming trend is expected Tuesday
and Wednesday however the next cold front is progged to arrive
Thursday morning, bringing colder temperatures back to the region
heading into next weekend. In addition, could see the return of
wintry precip during this time as a couple of upper shortwaves
traverse the region.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY from 5 PM this afternoon to 11 AM MST
     Monday FOR THE FOLLOWING ZONES... Central Lea County...Eddy
     County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...WINTER WEATHER ADVISORY from 6 PM CST /5 PM MST/ this evening to
     Noon CST /11 AM MST/ Monday FOR THE FOLLOWING ZONES...
     Andrews...Borden...Crane...Davis/Apache Mountains Area...
     Dawson...Ector...Gaines...Glasscock...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Mitchell...Pecos...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Upton...Van Horn and Highway 54 Corridor...Ward...Winkler.

     HIGH WIND WARNING from 6 PM this evening to 6 AM MST Monday FOR
     THE FOLLOWING ZONES... Guadalupe Mountains.

&&

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Feb 22, 3:34 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CST SUN FEB 22 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
434 AM CST SUN FEB 22 2015 /334 AM MST SUN FEB 22 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SLEET IS IN EFFECT
TONIGHT MAINLY ALONG AND NORTH OF INTERSTATE 10. ICY CONDITIONS
WILL RESULT IN HAZARDOUS DRIVING CONDITIONS TONIGHT.  THERE IS
ALSO A HIGH WIND WARNING IN EFFECT TONIGHT FOR THE GUADALUPE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SLEET REMAINS
IN EFFECT MONDAY MORNING ALONG AND NORTH OF INTERSTATE 10. ICY
CONDITIONS WILL RESULT IN HAZARDOUS DRIVING CONDITIONS MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 22, 1:11 PM MST to February 23, 3:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Northeast winds of 40 to 44 mph occurred through Guadalupe Pass behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554197.